Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 110, NWS Columbia, SC

May 27, 20114 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 27, 2011, 10:07 PM EDT for 4 counties in South Carolina. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2011, 10:07 PM EDT (02:07 UTC)
Expired
May 27, 2011, 10:45 PM EDT
In force
38 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 61 km from the middle of the area, began a volume at 02:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 10:12 PM EDTTSTM WND DMGWilliston, SCBARNWELL COUNTY DISPATCH REPORTS TREES DOWN ON MOONLIGHT ROAD IN WILLISTON
May 27, 10:12 PM EDTHAIL 0.5Williston, SCBARNWELL DISPATCH REPORTS DIME- AND PEA-SIZE HAIL IN WILLISTON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2011-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2038 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2011-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2038 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

574 
WUUS52 KCAE 280207
SVRCAE
SCC003-009-011-075-280245-
/O.NEW.KCAE.SV.W.0110.110528T0207Z-110528T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1007 PM EDT FRI MAY 27 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHEASTERN BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
  EASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
  WESTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 1045 PM EDT

* AT 1002 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLACKVILLE...OR 9 MILES NORTH OF BARNWELL...AND MOVING EAST AT 20
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE WILLISTON...DENMARK...
  BLACKVILLE...BARNWELL AND BAMBERG

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3321 8147 3346 8151 3370 8130 3365 8119
      3328 8089
TIME...MOT...LOC 0206Z 269DEG 16KT 3337 8128

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 7:31 PM EDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 27, 7:31 PM EDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
731 PM EDT FRI MAY 27 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE ACROSS THE AREA AND
PLENTIFUL MOISTURE WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TODAY. DRYING WILL OCCUR TONIGHT AND SATURDAY AS
HIGH PRESSURE BECOMES MORE DOMINATE.

&&

.NEAR TERM /OVERNIGHT/...
FRONT JUST WEST OF THE MOUNTAINS WILL REMAIN STATIONARY
OVERNIGHT. MOIST AND UNSTABLE AIRMASS OVER THE AREA. DEWPOINTS
FROM THE UPPER 60S WEST TO LOWER 70S EAST. CONVECTION ACROSS THE
AREA EXPECTED TO TAPER OFF AFTER MIDNIGHT AS THE SHORT WAVE MOVES
EAST OF THE MIDLANDS. WILL KEEP LIKELY TO CATEGORICAL POPS FOR THE
EVENING OVER MOST AREAS...THEN TAPER OFF AFTER MIDNIGHT.

THE DEVELOPMENT OF A LOW LEVEL JET WILL KEEP ENOUGH MIXING TO
INHIBIT SIGNIFICANT FOG FORMATION DURING THE EARLY MORNING HOURS.
HOWEVER...COULD SEE STRATUS CLOUDS DEVELOP.  CONSENSUS LOWS
IN THE MID/UPPER 60S STILL LOOK GOOD.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
THE THUNDERSTORM CHANCE SHOULD DIMINISH TONIGHT AS THE UPPER-
LEVEL SHORTWAVE TROUGH SHIFTS EASTWARD AND MOISTURE BECOMES
SHALLOW. BUILDING H5 HEIGHTS SHOULD LIMIT THUNDERSTORMS
SATURDAY...WITH BETTER CHANCE EASTERN MIDLANDS WHERE SEA BREEZE
MAY ENHANCE CONVECTION IN THE AFTERNOON. TEMPERATURES GENERALLY
CLOSE TO NORMAL.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
GFS INDICATING INCREASED RIDGING ALOFT FROM THE GULF COAST INTO THE
OH VALLEY FOR MUCH OF THE PERIOD. WEAK COLD FRONT APPROACHES FROM
THE NORTH BY LATE WEDNESDAY INTO EARLY THURSDAY BUT MOISTURE APPEARS
LIMITED AT THIS TIME. IN ADDITION TO THIS WEAK FRONT...THE UPPER
RIDGE APPEARS TO SHIFT A LITTLE FARTHER WESTWARD SO SEA BREEZE MAY
ENHANCE SOME CONVECTIVE ACTIVITY ESPECIALLY DURING THE AFTERNOON
HOURS WEDNESDAY THROUGH FRIDAY. TEMPERATURES GENERALLY A BIT ABOVE
NORMAL.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING THE TAF
SITES THIS EVENING. MVFR OR LOWER CONDITIONS IN STORMS.

SHOWERS SHOULD BEGIN TO DIMINISH BY MIDNIGHT. THEN...MODELS STILL
INDICATING A LOW LEVEL JET WITH WINDS AROUND 30 KT WITH THE POTENTIAL
FOR MVFR CEILINGS DURING THE EARLY MORNING HOURS. WITH THE LOW
LEVEL JET IN PLACE...EXPECTING THAT WINDS WILL REMAIN UP SLIGHTLY
OVERNIGHT...SO DENSE FOG NOT ANTICIPATED. AFTER 15Z SATURDAY...VFR
CONDITIONS RETURN. DURING THE AFTERNOON...ISOLATED THUNDERSTORMS
MAY DEVELOP...BUT CONFIDENCE OF ANY TAF SITE BEING IMPACTED IS LOW.

EXTENDED AVIATION OUTLOOK...LOW CONFIDENCE MVFR/IFR FOG/STRATUS
EACH MORNING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&
Hazardous weather outlook, May 27, 7:10 PM EDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
710 PM EDT FRI MAY 27 2011

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-282315-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
710 PM EDT FRI MAY 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE OVERNIGHT. SOME
STORMS COULD BE QUITE STRONG...WITH GUSTY WINDS AND HEAVY RAINFALL
BEING THE PRIMARY ISSUES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 4:12 PM EDT, 5 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
412 PM EDT FRI MAY 27 2011

SCZ016-022-029-272100-
CHESTERFIELD-KERSHAW-LEE-
412 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD...KERSHAW AND
LEE COUNTIES...

AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES EAST OF CAMDEN...MOVING NORTHEAST AT 20
MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 4:15 PM EDT, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 PM EDT FRI MAY 27 2011

SCZ015-016-022-272115-
CHESTERFIELD-KERSHAW-LANCASTER-
415 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CHESTERFIELD...KERSHAW AND
LANCASTER COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HEATH SPRINGS...OR 10 MILES SOUTH OF
LANCASTER...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 5:07 PM EDT, 5 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
507 PM EDT FRI MAY 27 2011

SCZ036-041-272145-
BAMBERG-ORANGEBURG-
507 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING BAMBERG AND ORANGEBURG
COUNTIES...

AT 504 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTH OF ULMER...OR 9 MILES SOUTH OF
DENMARK...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 5:15 PM EDT, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
515 PM EDT FRI MAY 27 2011

SCZ036-037-272215-
CALHOUN-ORANGEBURG-
515 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...LEXINGTON AND
ORANGEBURG COUNTIES...

AT 512 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF ORANGEBURG...MOVING NORTHEAST AT
20 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC/BC
Special weather statement, May 27, 6:08 PM EDT, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT FRI MAY 27 2011

SCZ015-021-022-272300-
FAIRFIELD-KERSHAW-LANCASTER-
608 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING
CHESTER...FAIRFIELD...KERSHAW...LANCASTER...AND RICHLAND COUNTIES...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS IN FAIRFIELD...LANCASTER...NORTHERN
KERSHAW AND EXTREME NORTHERN RICHLAND COUNTIES.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC
Special weather statement, May 27, 9:25 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
925 PM EDT FRI MAY 27 2011

SCZ027-030-280230-
AIKEN-LEXINGTON-
925 PM EDT FRI MAY 27 2011

...A STRONG THUNDERSTORM WAS AFFECTING AIKEN AND LEXINGTON
COUNTIES...

AT 922 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 18 MILES SOUTHWEST OF GASTON...OR 20 MILES SOUTH
OF RED BANK...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

MC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 9:39 PM EDTSevere Thunderstorm WarningCAELexington, Richland51 min
May 27, 11:34 PM EDTSevere Thunderstorm WarningCAEOrangeburg41 min
May 27, 11:59 PM EDTAreal Flood AdvisoryCAEOrangeburg61 min
May 28, 12:56 AM EDTSevere Thunderstorm WarningCAELee, Sumter64 min
May 28, 2:25 AM EDTSevere Thunderstorm WarningCAELee65 min
May 28, 2:31 AM EDTAreal Flood AdvisoryCAELee59 min
May 28, 2:59 AM EDTSevere Thunderstorm WarningCAELee, Sumter61 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.